Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 47, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 15, 2004, 2:23 PM MDT for Elbert County, Colorado. It was in force for 52 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2004, 2:23 PM MDT (20:23 UTC)
- Expired
- Jun 15, 2004, 3:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Elbert County, CO
The radar
The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 2:54 PM MDT | TORNADO 1 | 11 Nne Elizabeth, CO | ROOF DAMAGE TO 1 HOUSE WITH BARN DESTROYED. TWO OTHER BARNS DAMAGED ON TWO OTHER SEPARATE PROPERTIES. SIGNIFICANT TREE DAMAGE IN VICINITY. |
| Jun 15, 2:54 PM MDT | TORNADO 1 | 11 Nne Elizabeth, CO | ROOF DAMAGE TO 1 HOUSE WITH BARN DESTROYED. TWO OTHER BARNS DAMAGED ON TWO OTHER SEPARATE PROPERTIES. SIGNIFICANT TREE DAMAGE IN VICINITY. |
| Jun 15, 2:54 PM MDT | TORNADO 1 | 11 Nne Elizabeth, CO | ROOF DAMAGE TO 1 HOUSE WITH BARN DESTROYED. TWO OTHER BARNS DAMAGED ON TWO OTHER SEPARATE PROPERTIES. SIGNIFICANT TREE DAMAGE IN VICINITY. |
| Jun 15, 2:54 PM MDT | TORNADO 1 | 11 Nne Elizabeth, CO | ROOF DAMAGE TO 1 HOUSE WITH BARN DESTROYED. TWO OTHER BARNS DAMAGED ON TWO OTHER SEPARATE PROPERTIES. SIGNIFICANT TREE DAMAGE IN VICINITY. |
| Jun 15, 2:54 PM MDT | TORNADO 1 | 11 Nne Elizabeth, CO | ROOF DAMAGE TO 1 HOUSE WITH BARN DESTROYED. TWO OTHER BARNS DAMAGED ON TWO OTHER SEPARATE PROPERTIES. SIGNIFICANT TREE DAMAGE IN VICINITY. |
| Jun 15, 2:54 PM MDT | TORNADO 1 | 11 Nne Elizabeth, CO | ROOF DAMAGE TO 1 HOUSE WITH BARN DESTROYED. TWO OTHER BARNS DAMAGED ON TWO OTHER SEPARATE PROPERTIES. SIGNIFICANT TREE DAMAGE IN VICINITY. |
| Jun 15, 2:54 PM MDT | TORNADO | 8 N Elizabeth, CO | TWO FUNNELS WITH BRIEF TOUHDOWN |
| Jun 15, 2:54 PM MDT | TORNADO | 8 N Elizabeth, CO | TWO FUNNELS WITH BRIEF TOUHDOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:20 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2740 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 152023 SVRBOU COC039-152115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 223 PM MDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 315 PM MDT * AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF KIOWA...OR ABOUT 37 MILES NORTHEAST OF COLORADO SPRINGS...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AGATE... ELBERT...ELIZABETH...KIOWA AND PONDEROSA PARK. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3915 10466 3914 10403 3955 10387 3956 10465 $$ RJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:20 PM MDT, 3 minutes earlier.
Area forecast discussion, Jun 15, 2:20 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 220 PM MDT TUE JUN 15 2004 .SHORT TERM DISCUSSION...THINGS ARE COMING TOGETHER FOR A SIGNIFICANT PRECIPITATION EVENT OVER THE NORTHEAST PLAINS OF COLORADO...AS WELL AS SEVERE WEATHER. CURRENT ANALYSIS SHOWS A WELL DEFINED BOUNDARY EXTENDING FROM MONUMENT HILL NORTHEASTWARD TO NEAR FORT MORGAN AND STERLING. EXPECT CONVECTION TO EXPLODE SOON ALONG THIS BOUNDARY AS WE REACH CONVECTIVE TEMPERATURE AND ARE ABLE TO RELEASE THE CAPES OVER 3000 J/KG ALONG AND EAST OF THE BOUNDARY. FARTHER WEST...THERE IS STILL SOME POTENTIAL FOR SEVERE AS CAPES ARE NEAR 1000 J/KG AND BOUNDARY MAY GET ENOUGH OF A PUSH FROM DEVELOPING CONVECTION TO BRING IT BACK TO THE FOOTHILLS. WILL MAINTAIN THE SCATTERED POPS ALONG THE FRONT RANGE AND HAVE ALREADY BOOSTED THEM TO LIKELY FARTHER EAST WHERE MCS INITIATION SHOULD TAKE PLACE. WEAK WAVE CURRENTLY MOVING NORTHWARD OUT OF NEW MEXICO SHOULD ALSO HELP GENERATE MORE WIDESPREAD PRECIP. COLD FRONT WILL PUSH IN AFTER MIDNIGHT AND WITH AMPLE LOW LEVEL MOISTURE WIDESPREAD STRATUS EXPECTED TO DEVELOP. WILL MAINTAIN SOME SMALL POPS INTO WEDNESDAY MORNING WITH WEAK UPSLOPE COMPONENT. BY WEDNESDAY AFTERNOON...EXPECT ANOTHER ROUND OF CONVECTION BUT THIS TIME MOST OF IT WILL BE CONFINED TO THE MOUNTAINS WHERE THE AIRMASS IS UNSTABLE ENOUGH. A COUPLE STORMS MAY DRIFT OFF THE FOOTHILLS INTO THE I-25 CORRIDOR BUT OTHERWISE THE PLAINS ARE FAR TOO STABLE TO SUPPORT THUNDER. WILL PLAY TEMPS MUCH COLDER WITH STRATUS AND CLOSE TO ETA GUIDANCE. .LONG TERM DISCUSSION...MODELS ARE STILL SHOWING STRONG RIDGING ALONG THE WEST COAST AND TROFING OVER THE CENTRAL U.S. THROUGH THE EXTENDED PERIOD. 500-300 MB FLOW OVER THE AREA REMAINS PRETTY MUCH ZONAL THROUGH SUNDAY THEN BECOMES NWLY AS A RIDGE BEGINS BUILDING OVER THE SRN ROCKIES. THE GFS IS NO LONGER DIGGING THE UPR TROF AS FAR SOUTH AS IT DID YESTERDAY. MODELS ALSO DELAYING THE ARRIVAL OF A LATE WEEK COLD FRONT IN NERN COLORADO. A STRONG COLD FRONT WAS PROGGED TO BACKDOOR INTO NERN COLORADO AROUND 12Z/FRIDAY. NOW LATEST ETA/AVN SHOW ITS ARRIVAL NOT UNTIL LATE FRIDAY AFTERNOON OR EARLY EVENING. ETA/AVN ALSO NO LONGER SHOWING DOWNSLOPE WARMING AND DRYING ON THURSDAY...INSTEAD THEY KEEP THE PLAINS UNSEASONABLY COOL AND MOIST WITH PERSISTENT UPSLOPE FLOW ALBEIT SHALLOW THROUGH MUCH OF THE DAY THURSDAY. THUS CONDITIONS NOW LOOK TOO STABLE FOR CONVECTIVE INITIATION EAST OF THE MTNS. ON THE OVERHAND...THE ELEVATED HEAT SOURCE OF THE MTNS AND FOOTHILLS SHOULD SEE AT LEAST ISOLATED AFTERNOON AND EARLY EVENING T-STORMS THURSDAY WITH A 850-700MB THETA-E RIDGE UP AGAINST THE FRONT RANGE. FRIDAY...ETA SHOWS S/SWLY FLOW FLUSHING THE COOL/MOIST AIR ON THE PLAINS EAST ON THE AREA IN THE MORNING...THEN PRESSURE FALLS ALONG THE FRONT RANGE TURN WINDS AROUND TO NELY IN THE AFTERNOON. ETA SHOWS CAPE VALUES IN THE 1200-1800 J/KG RANGE AND BOUNDARY LYR HELICITY VALUES IN THE 200-300 RANGE WITH 700-600MB 30-35KT W/SWLYS AND 20KT SELYS AT THE SFC. FRIDAY AFTERNOON AND NOT THURSDAY LOOKS TO BE THE NEXT SVR WX THREAT FOR THE PLAINS. COULD SEE ISOLATED SVR T-STORMS UP ALONG THE FRONT RANGE WITH A DENVER CYCLONE IN PLACE. SATURDAY-TUESDAY...AVN SHOWS A REINFORCING SURGE OF COOL/MOIST AIR EAST OF THE MTNS ON SATURDAY AS A COLD CORE 1023MB SFC HIGH SLIDES SEWRD OUT OF MONTANA. MOS GUIDANCE MAX TEMPS IN THE LOWER 70S ON THE PLAINS SATURDAY MAY BE TOO WARM SHOULD UPSLOPE CLOUDINESS BE GREATER AND THE SFC HIGH BE STRONGER THAN EXPECTED. MAY NOT SEE HIGH PLAINS TEMPS CLIMBING ABOVE THE LOWER 60S. AGAIN...AIRMASS ON THE PLAINS WILL PROBABLY BE TOO COOL AND STABLE FOR T-STORM FORMATION BUT SCATTERED LIGHT STRATIFORM PRECIP A GOOD BET. SUNDAY...SEE ONLY SLIGHT WARMING WITH COOL HIGH PRESSURE AIR HANGING AROUND...BUT LESS CLOUD COVER. 10 PCT POPS ALREADY IN THE FCST FOR SUNDAY AFTERNOON AND EVENING MAY BE TOO HIGH...BUT WILL LEAVE POPS ALONE. MONDAY... GFS HINTS AT ANOTHER WEAK SURGE OF COOL HIGH PRES AIR AND LOW LEVEL UPSLOPE FLOW. THOUGH UPSLOPE WILL BE SHALLOW/WEAK...WILL KEEP A SLIGHT CHANCE OF T-SHOWERS IN FOR MONDAY. TUESDAY LOOKS DRY AND WARMER WITH UPR RIDGE BUILDING OVER THE SRN ROCKIES. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. BARJENBRUCH/BAKER
Hazardous weather outlook, Jun 15, 11:01 AM MDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1101 AM MDT TUE JUN 15 2004 COZ030>051-161200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1101 AM MDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EVENING. MOISTURE AND INSTABILITY HAVE INCREASED SIGNIFICANTLY ACROSS THE NORTHEAST PLAINS OF COLORADO THIS MORNING. WITH CONTINUED DAYTIME HEATING...SCATTERED THUNDERSTORMS WILL BE DEVELOPING BY MID AFTERNOON. ONCE THE STORMS DEVELOP...SOME OF THEM WILL QUICKLY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL AND FLASH FLOODING MAY ALSO ACCOMPANY THE STRONGER STORMS. AT THIS TIME...THE HIGHEST THREAT OF SEVERE THUNDERSTORMS IS EAST OF A LINE FROM STERLING TO FORT MORGAN TO KIOWA. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULED OUT FARTHER WEST INCLUDING THE I-25 URBAN CORRIDOR. IN THE MOUNTAINS...THUNDERSTORM COVERAGE WILL BE LESS WIDESPREAD AND RAINFALL AMOUNTS WILL BE LIGHTER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY UNSEASONABLY COOL AND STABLE CONDITIONS SHOULD HINDER THE FORMATION OF THUNDERSTORMS ON THE PLAINS WEDNESDAY THROUGH MONDAY. HOWEVER ENOUGH MOISTURE WILL BE AVAILABLE FOR AT LEAST A SLIGHT CHANCE OF SHOWERS EACH DAY. IN THE MOUNTAINS AND FOOTHILLS...EXPECTED ISOLATED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WHERE THE ATMOSPHERE SHOULD REMAIN RELATIVELY WARM AND UNSTABLE. GUSTY WINDS AND LIGHTNING WILL BE THE MAIN THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS THE NORTHEAST PLAINS BEFORE 2 PM. BARJENBRUCH/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:31 PM MDT | Tornado Warning | BOU | Douglas | 44 min |
| Jun 15, 2:32 PM MDT | Tornado Warning | BOU | Douglas | 43 min |
| Jun 15, 2:54 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert | 36 min |
| Jun 15, 3:29 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert | 46 min |
| Jun 15, 3:33 PM MDT | Tornado Warning | BOU | Adams | 42 min |
| Jun 15, 4:59 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 46 min |
| Jun 15, 5:42 PM MDT | Tornado Warning | BOU | Lincoln | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.